Hail, Cherry
- When
- March 23, 12:45 PM CST
- Where
- Cherry County, 6.58 mi SW of Brownlee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.220, -100.720
A strong and slow moving spring storm caused severe thunderstorms to occur across north central Nebraska. As colder was drawn into the system, strong winds and snow combined to produce blizzard conditions across the western half of north central Nebraska.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong and slow moving spring storm caused severe thunderstorms to occur across north central Nebraska. As colder was drawn into the system, strong winds and snow combined to produce blizzard conditions across the western half of north central Nebraska. Snowfall amounts ranged from 3 to 8 inches with snow drifts ranging up to 5 feet across Sheridan county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 23, 11:41 AM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1241 PM CDT MON MAR 23 2009 .UPDATE... UPDATED TO ADD TORNADO WATCH. DECREASED CLOUDS SOUTHWEST INTO NORTH CENTRAL ADDED SEVERE WORDING. && .PREV DISCUSSION... /ISSUED 347 AM CDT MON MAR 23 2009/ DISCUSSION... PLETHORA OF WEATHER EXPECTED TODAY AND TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. SURFACE LOW CURRENTLY IN THE PROCESS OF DEEPENING ACROSS NORTHEAST COLORADO IN RESPONSE TO POTENT SHORT WAVE ENERGY EMERGING ONTO THE PLAINS. GULF MOISTURE CONTINUES TO STREAM NORTHWARD INTO THE CENTRAL PLAINS ON STRONG SOUTHERLY WINDS AHEAD OF THE SYSTEM. DEW POINTS ARE NOW LARGELY INTO THE 50S ACROSS MOST OF NEBRASKA...KANSAS AND POINTS SOUTH. MAIN SURFACE LOW LOCATED NEAR IMPERIAL AT 12Z...WILL TRACK NORTHEASTWARD TO NEAR ONEILL BY LATE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO THE EAST OF THE TRACK...MAINLY FOR AREAS EAST OF A LINE FROM NORTH PLATTE TO VALENTINE. WITH RAIN CHANGING TO SNOW WEST OF THE TRACK ACROSS THE PANHANDLE INTO FAR WESTERN NEBRASKA THIS AFTERNOON. FIRST WILL EXAMINE THE THUNDERSTORM POTENTIAL...THEN THE POTENTIAL BLIZZARD. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP EARLY THIS AFTERNOON JUST TO THE EAST AND NORTHEAST OF THE SURFACE LOW...WHICH SHOULD BE LOCATED INVOF OF NORTH PLATTE AT NOONTIME. THUNDERSTORMS SHOULD DEVELOP SHORTLY AFTER NOON FROM NEAR BROKEN BOW...SOUTHWARD INTO SOUTH CENTRAL NEBRASKA. THESE STORMS WILL THEN RACE NORTHEAST ACROSS THE EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA...INCLUDING THE ONEILL AREA...AND THEN ON INTO EASTERN NEBRASKA LATER THIS AFTERNOON. STEEP MID LEVEL LAPSE RATES...SURFACE DEW POINTS IN THE 50S...AND SOME HEATING WILL RESULT IN MLCAPE APPROACHING 500 J/KG. 0 TO 6 KM SHEAR ALSO EXPECTED TO BE 40 TO 50 KTS...SUPPORTIVE OF SUPERCELLS. POSSIBLE ENHANCED TORNADO THREAT AREA COULD DEVELOP JUST NORTHEAST OF THE SURFACE LOW TRACK...WHERE SURFACE WINDS WILL BE BACKED TOWARD THE SOUTHEAST. THIS AREA OF CONCERN WILL BE EAST OF A LINE FROM BROKEN BOW TO BASSETT...INCLUDING THE ONEILL AREA...AND HAVE MENTIONED SEVERE THUNDERSTORM WORDING IN THE FORECAST FOR THIS REGION. THUNDERSTORMS WILL HAVE EXITED THE AREA BY 00Z. THE OTHER CONCERN LATER TODAY IS THE POSSIBILITY OF BLIZZARD CONDITIONS DEVELOPING ACROSS PORTIONS OF WESTERN NEBRASKA. STRONG NORTHWEST WINDS WILL DEVELOP ON THE BACK SIDE OF THE LOW...AND THIS WILL HELP DRAW SOME COLDER AIR SOUTHWARD CHANGING RAIN TO SNOW LATE THIS AFTERNOON. HAVE THE RAIN/SNOW LINE ROUGHLY FROM NEAR VALENTINE TO OGALLALA BY LATE THIS AFTERNOON. PRECIPITATION SHOULD BECOME SNOW FOR ALL AREAS TONIGHT...AND NORTHWEST WINDS GUSTING TO 50 MPH COULD REALLY CAUSE SOME PROBLEMS...ESPECIALLY FOR NORTHWEST NEBRASKA WHERE A BLIZZARD WARNING REMAINS IN EFFECT. HAVE A WINTER WEATHER ADVISORY FOR THE COUNTIES ADJACENT TO THE BLIZZARD WARNING...WHERE CONDITIONS ARE NOT EXPECTED TO BE QUITE AS BAD. BLIZZARD WARNING EXTENDS ROUGHLY FROM VALENTINE TO MULLEN TO OSHKOSH AND POINTS NORTHWEST. BY THE TIME THE SNOW ENDS TOMORROW AFTERNOON...AS MUCH 10 INCHES MAY HAVE FALLEN IN THE NORTHERN PARTS OF SHERIDAN COUNTY. THINKING AROUND 4 TO 6 INCHES FROM VALENTINE DOWN THROUGH OSHKOSH...AND LESSER AMOUNTS TO THE SOUTHEAST. ONLY AN INCH OR SO IS EXPECTED FROM ONEILL TO BROKEN BOW TO NORTH PLATTE AND OGALLALA. WILL HAVE ANOTHER POTENTIAL STORM TO DEAL WITH BY THE END OF THE WEEK AND INTO THE WEEKEND. IF THE ECMWF WOULD VERIFY...ANOTHER BLIZZARD COULD POTENTIALLY OCCUR. WILL KEEP AN EYE ON THIS...AND PUT A MENTION IN THE HAZARDOUS WEATHER OUTLOOK. TEMPERATURE WISE...LOOK FOR BELOW NORMAL READINGS FOR THE REST OF THE WEEK AFTER TODAY. AVIATION... CURRENT MVFR CIGS AT KLBF AND KVTN NEAR OVC025. CURRENTLY STRONG SSE WINDS 16020G38KTS AT KLBF AIDED BY GRADIENT OF H85 WINDS OF 40KTS. GUIDANCE AND MODEL TREND IS FOR CIGS TO LOWER TO IFR BY 12Z FOR BOTH TAF SITES. KLBF WILL BE THE FIRST SITE TO IMPROVE TO VFR BTWN 15Z AND 17Z. KVTN MAY REMAIN SOCKED IN IFR TDY AND TONIGHT AS STRONG STORM SYSTEM MOVES ACROSS. KVTN FCST OF 1/4SM SN BLSN FROM 23Z THROUGH 06Z LOOKS ON TRACK WITH WINDS 31026G39KTS. WRAP AROUND SNOW ALSO PSBL AFT 02Z FOR KLBF...BUT WILL HANDLE WITH PROB30 ATTM. VERY WINDY THOUGH AFT 20Z AT 29029G39KT. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR NEZ027- 038-058-059-069>071. TORNADO WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005>010-025>029-038-094. BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ004- 005-022>024-035-094. WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ006-008-009-025-026-036-037-056-057. && SHORT TERM/EXTENDED...POWER AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 104 PM CDT MON MAR 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-241815- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 104 PM CDT MON MAR 23 2009 /1204 PM MDT MON MAR 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY STRONG SPRING STORM WILL MOVE SLOWLY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT. DEEP SURFACE LOW PRESSURE WILL MOVE OUT OF SOUTHWEST AND INTO NORTH CENTRAL NEBRASKA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE PROGRESSIVE SURFACE LOW...ESPECIALLY EAST OF A LINE FROM VALENTINE THROUGH NORTH PLATTE AND OCONTO. STORM ROTATION WILL BE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE ISOLATED TORNADOES NEAR THE SURFACE LOW...HOWEVER THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THIS IS FAVORED FOR AREAS EAST OF A LINE FROM SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW. COLD AIR WILL CONTINUE TO BE DRAWN IN ON THE BACKSIDE OF THIS SYSTEM...AND GRADUALLY CHANGE RAIN OVER TO SNOW. THIS SHOULD BE ALONG AND WEST OF A KILGORE TO MULLEN TO BIG SPRINGS LINE BY LATE AFTERNOON. THIS CHANGE OVER WILL SPREAD EAST OVERNIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY FOR AREAS WEST OF A LINE FROM OSHKOSH THROUGH VALENTINE WHERE SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE. WITH THE STRENGTH OF THIS SYSTEM...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH CAN ALSO BE EXPECTED...REDUCING VISIBILITIES IN AREAS RECEIVING SNOWFALL. A BLIZZARD WARNING IS IN EFFECT FOR NORTHWEST NEBRASKA INTO THE CENTRAL SANDHILLS WHERE THE COMBINATION OF MODERATE TO HEAVY SNOWFALL RATES AND STRONG WIND WILL CREATE NEAR WHITE-OUT CONDITIONS. TRAVELING WILL BE VERY HAZARDOUS AS WELL AS MANY OUTDOOR ACTIVITIES. ESPECIALLY VULNERABLE WILL THE RANCHING COMMUNITY WITH SPRING CALVING UNDER WAY...TAKE STEPS NOW TO PREPARE FOR THIS STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE STORM SYSTEM WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO NORTHWESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY WITH SNOW SPREADING EAST THROUGH THE DAY. STORM TOTAL SNOWFALL OF 7 TO 10 INCHES IS POSSIBLE NORTHWEST OF A VALENTINE THROUGH OSHKOSH. ANOTHER STORM STORM SYSTEM MAY AFFECT THE OUTLOOK AREA THURSDAY NIGHT THROUGH SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO BECOME A SIGNIFICANT WINTER STORM AND WILL NEED TO BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY EAST OF A SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW LINE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
131 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL 55 SW VALENTINE 42.31N 101.31W
03/23/2009 E0.50 INCH CHERRY NE PUBLIC
GUMBALL SIZED HAIL.
&&
CARMELThe North Platte radar (KLNX), 31 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
8 hail, 4 blizzard, 2 tornado, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.
The tornado touched down over open rangeland. The only damage was to a lean-to on a barn.
The tornado uprooted large cottonwood trees at the end of a driveway as it touched down. The tornado then moved north and destroyed a metal windbreak and then demolished an old one-room schoolhouse and broke off a power pole. The tornado then broke off trees in a shelter belt before lifting. A grain trailer was also damaged and another one tipped over.
Strong wind gusts up to 68 mph were recorded by the cooperative observer near Big Springs.
The strong thunderstorm winds broke off large tree limbs, tore off the roof of a hay shed, overturned a center pivot irrigation system, damaged a grain bin, and overturned a corn crib.
Heavy snow of 6 to 8 inches and strong northwest winds of 30 to 40 mph with gusts to around 60 mph combined to create near zero visibility and snow drifts up to 5 feet across northern Sheridan county. This caused the closing of highway 20 west of Gordon.
Heavy snow and strong northwest winds of 30 to 40 mph with gusts to around 60 mph occurred during the afternoon and overnight hours. Widespread visibility was a quarter mile or less.
Heavy snow and strong northwest winds of 30 to 40 mph with gusts to around 60 mph occurred during the afternoon and overnight hours. The surface visibility was a quarter mile or less during the overnight hours into the morning hours on March 24th.
Heavy snow and strong northwest winds of 30 to 40 mph with gusts to around 60 mph occurred during the afternoon and overnight hours. Valentine Nebraska ASOS reported surface visibility a quarter mile or less during the overnight hours into the morning hours on March 24th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157104, 157112, 157105, 157106, 157107, 157113, 157108, 157118, 174870, 157109, 157114, 157115, 157117, 157116, 157110, 157111.